Feb. 28, 2012 -- Federal regulators announced today they would add additional safety warnings to the labels on statins, a class of drugs that lower cholesterol.
Statins -- more commonly known by the brand names Lipitor, Crestor and Zocor -- inhibit the enzyme that plays a big part in the liver's production of cholesterol.
The U.S. Food and Drug Administration now requires that statin labels include warnings about the rare but serious risk of liver damage, memory loss and confusion, and type 2 diabetes. Certain statins, known by the generic name lovastatin, can raise the risk of muscle weakness.
The decision came following an internal meeting between the FDA's Office of Surveillance and Epidemiology and Office of New Drugs, according to Dr. Amy Egan, the FDA's deputy director of safety in the division of metabolism drug products.
Egan said most of the information reviewed, especially the effect of statins on memory loss, came from a small number anecdotal reports compiled over one year. She added that the warning for memory loss was more for serious cognitive problems than simple forgetfulness.
"We can't establish causality with statin therapy," said Egan, regarding the new warnings.
Also, most of the studies the division evaluated were short-term studies, suggesting that the long-term effects of statin therapy were unclear. Egan also said it had yet to be determined which statins and at what dose could increase the risk of the listed side effects.
However, many experts said they'd seen these effects in some of their patients. Although the need for liver-monitoring tests have also been removed from statin labels -- and instead replaced with recommendations to perform liver enzyme tests before starting statin therapy -- many experts said they still prescribed these tests for their patients.
"I disagree with the notion that you can stop checking for liver function test abnormalities," said Dr. Andrew Carroll, a physician at the Renaissance Medical Group in Phoenix.
Carroll said he saw high liver enzymes in about 5 percent of the patients to whom he prescribed statins, prompting him to recommend they stop taking the medication.
Still, many experts said the added labels should not deter patients from statins. Instead, they should report any side effects they experience to their physician.
"This information highlights the importance of being alert to any new symptom that occurs around the time that you have started any new medication, and making sure that we only recommend drugs where there is a chance of a substantial benefit since all drugs have risks," said Dr. Harlan Krumholz, a cardiologist and associate professor of medicine at Yale University School of Medicine.
While the risk of the side effects remains low, Egan said larger and longer-term studies need to be completed to understand exactly what type of patients may be at higher risk.
"We really don't feel the changes in the drug labels we made today alter the risk status of statins," Egan told ABC News. "We still think the benefits of the drug outweigh the risks."
Consumers will be able to see the label changes on their medications within the next 30 days, Egan said.